Q:  Menstrual Cycle and Mood

my wife has a history of mental disorders in her family. she had a psychotic episode(major) about 7 months ago and has been on medication(halidol, wellbutrin,clonopin,benztropine) since(problems are less but somewhat noticable still). we found a strange occurance of her symptoms (depression and psychosis) occuring between the 4 and 14th day of her menstrual cycle(we chart NFP)each month and were wondering what the significance is... any suggestions as to what to try. 

Dear Mike -- 
Good observation powers you have.  So far psychiatry has not figured out how to use this kind of information to guide treatment -- we just treat the symptoms as though we didn't have the information you just provided.  Obviously that's frustrating, when there seems to be such an obvious pattern.  

One OB-GYN endocrinology specialist I've worked a little with would probably recommend first low-dose birth control pills, then higher dose, and then a trial of a pill that basically induces menopause ("Lupron").  His theory is that some women get symptoms in the face of estrogen fluctuation and that if you quiet down that shifting, symptoms will be less.  However, I've seen some women reporting that BC pills made them extremely anxious -- couldn't take them at all; the same kind of folks the OB would consider using BC pills for, according to this logic.  

So the bottom line is that psychiatry is beginning to see the relationship you can so clearly see, but we haven't figured out what to do with that as far as guiding treatment, or expanding options to some sort of hormonal interventions.  Sorry to say.  

Dr. Phelps


Published March, 2001